Hail, Sioux
- When
- July 2, 2:28 PM MST to 2:30 PM MST
- Where
- Sioux County, 0.69 mi N of Selfridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.040, -100.930
A west to east orientated cold front slowly moving to the south became the focus for thunderstorm development. Initially, discrete supercell thunderstorms formed along the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A west to east orientated cold front slowly moving to the south became the focus for thunderstorm development. Initially, discrete supercell thunderstorms formed along the frontal boundary. Later on, a north to south orientated mesoscale convective complex formed over eastern Montana and moved across southern North Dakota. Large hail was the prevailing hazard with the thunderstorms. Two inch diameter hail was the largest reported, and fell in both Stutsman and Grant counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 1:14 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 314 PM CDT Tue Jul 2 2019 .SHORT TERM...(This afternoon through Wednesday) Issued at 314 PM CDT Tue Jul 2 2019 Severe weather potential this afternoon and tonight highlights the short term forecast period. At the surface, a cold front extended from southwestern North Dakota, northeast to central, and into northeastern North Dakota. This boundary will serve as the focus for convective initiation over our area in the next couple of hours as two upper level waves, noted on water vapor imagery, spread across the Northern Plains. Some storms have formed over the higher terrain in Montana and northern Wyoming and this activity will continue to slowly propagate towards the western part of the state. However, CAMs have been consistent with also initiating at least isolated thunderstorms all along the frontal zone. 19z SPC mesoanalysis shows an uncapped environment along and ahead of the front with 1500-2000 J/kg of MLCAPE co-located with 35 to 45 knots of effective layer shear. This seems to match up well with the growing field of agitated cumulus along and south of the front with a few attempts at convection apparent over parts of the southern James River Valley. Any storms that form along this boundary may initially remain discrete and should intensify rapidly, becoming supercells. Large hail up to golf ball size still seems reasonable with the best potential localized over the far southwest and south central. Damaging wind gusts and heavy rainfall will also be possible, especially if storms grow upscale and train along the boundary. With this potential of training storms, there is a non-zero chance of localized flash flooding, but confidence is currently low regarding the coverage of training storms. Regarding the tornado potential, low level shear appears to be lacking this afternoon but may increase towards the evening hours as a modest low level jet begins to kick in and enhanced storm relative helicity along the boundary is realized. However, with the deep layer shear vectors almost parallel to the boundary by tonight, linear/multicell storm modes by then may temper the tornado threat. Still, there appears to be at least some tornado potential across the far southwest if storms can remain discrete by the time the better low level wind fields advect into the area. .LONG TERM...(Wednesday night through Tuesday) Issued at 314 PM CDT Tue Jul 2 2019 The pattern will remain active for most of the long term period with more severe potential Wednesday evening and into the overnight hours as an MCS scrapes across the ND/SD border. By Thursday morning, we may see a break in the activity before showers develop once again in the afternoon and evening, making for cool and damp late afternoon and night on Independence Day. Daily chances for showers and thunderstorms will continue Friday through Tuesday. While much uncertainty still exists within the latest model solutions, one or two of these days could see more strong to severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 314 PM CDT Tue Jul 2 2019 A frontal boundary that will stall out along or just south of Interstate 94 will be the focus of thunderstorm development this afternoon and into Wednesday morning. MVFR ceilings currently located over KISN and KMOT should give way to VFR conditions in the next couple of hours. For the rest of the period, VFR conditions will generally be expected, although patchy MVFR or IFR conditions will be possible under any of the stronger thunderstorm cores. A few severe storms will be possible this afternoon and evening with large hail up to golf ball size, damaging wind gusts, and heavy rainfall. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 235 PM CDT Tue Jul 2 2019 NDZ012-013-018>023-025-031>037-040>048-050-051-031945- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms, some possibly severe, are expected to develop by mid to late afternoon and continue through tonight. Main threats are large hail to golfball size, damaging winds to 60 mph, and heavy rainfall. A tornado or two may be possible across the far southwest. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for thunderstorms will continue on a daily basis. Some thunderstorms could be severe Wednesday. Heavy rainfall is also possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from mid afternoon today through late tonight. NDZ001>005-009>011-017-031945- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McKenzie- 235 PM CDT Tue Jul 2 2019 /135 PM MDT Tue Jul 2 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is chance for thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
The Bismarck radar (KBIS), 82 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
16 hail. Local standard time, as filed.
Extensive crop and tree damage occurred, with almost all leaves in the tree row shredded. Holes were punched in gutters and wood shake siding was shredded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827379, 827380, 827381, 827382, 827383, 827384, 827385, 827386, 827387, 827388, 827389, 827391, 827393, 827390, 827394, 827392.